Hydromorphone Overdose

Hydromorphone is a narcotic medication prescribed by a medical physician in order to relieve moderate to severe pain. The drug can be taken orally, injected or as a suppository. Hydromorophone is also available in multi-use vials. This drug is a form of morphine, and has the potential to put a patient into a very deep sleep. An accidental Hydromorphone overdose can occur when a person takes more than the amount directed by his or her doctor or when a person deliberately ingests a large amount of the drug.

Hydromorphone Overdose Facts

  • A person who has taken too much Hydromorphone may feel drowsy, dizzy, lightheaded or confused.
  • Some patients who have taken too much Hydromorphone often report stomachaches, which include spasms in the stomach and intestines.
  • People who are taking Hydromorphone should not drink alcohol. This combination increases the likelihood of an overdose.
  • Respiration in a Hydromorphone overdose patient can be become difficult. Breathing may become shallow, or slow and labored. In some cases, respiration may cease altogether.
  • The user’s pulse may slow during an overdose situation, causing their blood pressure to drop.
  • The skin can feel cold and clammy to the touch. The lips and fingernails may turn blue from lack of oxygen in the blood.
  • The patient’s pupils will look like a pinpoint in a Hydromorphone overdose case.
  • When taken in large doses, Hydromorphone has the potential to cause the individual to slip into a coma.

Getting Help for Hydromorphone Overdose

When a Hydromorphone overdose occurs, this is considered a medical emergency. If you suspect or know that someone has taken too much Hydromorphone (whether they have been prescribed the medication or not), immediately call 9-1-1 or your local emergency number for assistance. The medical personnel will ask how many pills the patient has ingested and how long it has been since the last one was taken. Since Hydromorphone is available in different strengths, they will also want to know the dosage of each pill. Once the patient arrives at the Emergency Room, his or her vital signs will be taken. Medications may be given to treat the symptoms of the overdose. The doctor may order a gastric lavage, which involves a tube being inserted through the nose into the stomach. This procedure is commonly known as having one’s stomach pumped. A respirator may be needed if the patient is having trouble breathing on his or her own.

Treatment

When medical attention is sought immediately, a person who has overdosed on Hydromorphone can recover in four hours or less. However, an overdose should be considered a red flag of a more serious medical problem, and is a sign that the individual needs to seek help for their drug problem. The first step in overcoming a Hydromorphone addicition is seeking help from a rehabilitation center. Joining a support group post-rehab treatment is imperative as it allows the person suffering with the addiction to be able to relate to others who have suffered with similar addictions.

View Resources


Copyright © 2020 MH Sub I, LLC. All rights reserved.
Terms of Use | Privacy Policy | Cookie Policy | Health Disclaimer | Do Not Sell My Personal Information